Texas, 2011

Tornadoes and Hail in Texas, January 9, 2011

January 9, 2011 · NWS CRP · 21 events in 7 counties and zones

A cold front moved through South Texas on Saturday morning, January 8, 2011 and was situated over Deep South Texas Saturday afternoon, with temperatures generally in the 50s area-wide. However as the storm system approached, a surface low pressure area formed along the frontal boundary, which helped to draw warm and humid conditions northward into the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.7 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A cold front moved through South Texas on Saturday morning, January 8, 2011 and was situated over Deep South Texas Saturday afternoon, with temperatures generally in the 50s area-wide. However as the storm system approached, a surface low pressure area formed along the frontal boundary, which helped to draw warm and humid conditions northward into the Coastal Bend.

As the upper level storm system moved through the region, very strong wind shear developed and combined with an unstable atmosphere to produce a line of severe thunderstorms. A tornadic thunderstorm developed near the proximity of the surface low and retreating warm front, which persisted for over 20 miles travelling from just southeast of Alice to near Calallen. Damaging straight line winds affected most of the Coastal Bend and extended well into the Gulf of Mexico east of Rockport. Widespread wind damage was observed across the Coastal Bend as the storms moved quickly through the region. Approximately 30,000 customers lost power as a result of the storms. This marks the first time a tornado has been recorded in South Texas in the month of January, dating back to 1950. Property damage for the tornado and straight-line winds for the Coastal Bend was estimated to be around 10 million dollars.

From Calallen through Portland and Rockport, doppler radar indicated a broad, yet strong rotation between 4 and 430 AM CST. A NWS storm survey concluded straight-line winds between 70 and 90 mph occurred along this path. A path length of damage of nearly 65 miles was observed from the starting point of the tornado in Jim Wells County to the end of the straight-line wind damage in Rockport.

Further north, doppler radar indicated another bowing segment in the line across Victoria and Calhoun Counties between 400 and 500 AM CST. The Seadrift TCOON site recorded a wind gust of 70 mph. A NWS storm survey team concluded straight line wind speeds of around 70 mph occurred from rural southern Victoria County to Seadrift in southwestern Calhoun County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 9, 2:12 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 9, 2:12 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
212 AM CST SUN JAN 9 2011

.DISCUSSION...WILL DO A QUICK UPDATE FOR SVR WATCH #4.

&&

.PREV DISCUSSION... /ISSUED 1118 PM CST SAT JAN 8 2011/

DISCUSSION...SEE AVIATION DISCUSSION FOR 06Z TAFS.

AVIATION...ALL OF THE WEATHER IS IN THE FIRST 6-9 HOURS OF THE
TAFS WITH THE UPPER SYSTEM PULLING ACROSS THE AREA THEN DRYING
BEHIND THE SYSTEM. HAVE MVFR CONDITIONS (CIGS) OVERALL IN AREAS OF
RAIN/SHOWERS...WITH TEMPO IFR CIGS AND WIND GUSTS IN THUNDER.
THUNDER BEGINS IN KLRD AND LASTS TIL ONLY 09Z...BEFORE 12Z/13Z AT
KALI & KVCT/KCRP...WITH IMPROVING CONDITIONS AFTER THAT. VFR
CONDITIONS EXPECTED AT KLRD AOB 15Z...KCRP AND KALI AROUND
16Z...THEN KVCT AOA 19Z. GENERALLY NORTHWEST WINDS DURING THE DAY
BECOMING NORTH LATE EXCEPT AT KRLD WHERE WEAK SE WINDS DEVELOP.

PREV DISCUSSION... /ISSUED 916 PM CST SAT JAN 8 2011/

DISCUSSION...CONVECTION STARTING TO DEVELOP OUT WEST WITH MAIN
SHOW AFTER MIDNIGHT...AS EXPECT CONVECTION TO BLOSSOM AS STRONG
STORM SYSTEM COMBINES WITH SIGNIFICANT MOISTURE ADVECTION AND
INCREASING INSTABILITY...THE LATTER MAINLY SOUTH. SEVERE THREAT
STILL NOT CUT AND DRY...BUT IF NAM12 IS RIGHT THERE IS SOME
POTENTIAL NEAR THE COAST BETWEEN 09Z AND 12Z...ALTHOUGH CAPES
STILL GENERALLY BELOW 1000 J/KG (GOOD DYNAMICS AND WIND SHEAR
THOUGH). OVERALL...MADE A FEW CHANGES BY ADDING MENTION OF SEVERE
SOUTHERN TIER OF COUNTIES AND REMOVED THE MENTION OF SEVERE IN
GOLIAD/VICTORIA AREA WHERE LIMITED INSTABILITY BOTH ALOFT AND NIL
AT SURFACE (SEE SPSCRP ON LIMITED POTENTIAL FOR SOME WINDS
GUSTING UP TO 50 MPH). ALSO LOWERED TEMPERATURES JUST A BIT OVER
THE NORTH CENTRAL COUNTIES WHERE SOME OF THE DRIER AND COOLER AIR
WILL GET IN BEFORE 14Z. OTHERWISE...NO NOTABLE CHANGES. UPDATED
PRODUCTS ARE OUT.

MARINE...ADJUSTED SMALL CRAFT ADVISORY BASED ON CURRENT AND
FORECAST TRENDS. DID ADJUST WINDS AND SEAS IN THE FIRST AND SECOND
PERIOD SOME (REASON FOR ADJUSTING SCA).

PREV DISCUSSION... /ISSUED 605 PM CST SAT JAN 8 2011/

DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

AVIATION...S TX WL EXPERIENCE DETERIORATING CONDS THRU THE NGT AS
FORCING ASSOC W POTENT UPR LVL MOVES INTO THE RGN FM W TO E.
COASTAL BEND RGN WL SEE -SHRA THRU THE EVE HRS. ACROSS THE RIO
GRANDE PLAINS...ELEVATED SHRA AND TSTMS WL DVLP COT-LRD 02Z-06Z
GUSTY WINDS AND IFR CIGS/VSBLTYS WL DVLP IN CONVECTIVE ACTIVITY
OUT W. SHRA/TSTMS OUT W MAY DVLP INTO ORGANIZED MCS AS FORCING
MOVES E INTO THE BRUSH COUNTRY AND COASTAL PLAINS BTWN 06Z-12Z.
IFR/LIFR CONDS AND GUSTY WINDS WL OCCUR ACROSS THE E IN SHRA/TSTMS.
SHEAR PARAMETERS ARE SUPPORTIVE OF A FEW ELEVATED STORMS INLAND
PRODUCING HAIL. CLOSER TO THE COAST...SMALL THREAT OF BOTH HAIL
AND ISOLATED TORNADO CLOSER TO A WARM FRONT BTWN CRP-PSX AND JUST
E OF SFC LOW DVLPG OVRNGT NEAR VCT. WL ALSO BE A POSSB OF STRONG
TO SVR WINDS BEHIND MCS ACROSS THE COASTAL BEND...ESP IF WAKE LOW
DVLPS. NW WNDS WL DVLP BEHIND EXITING PRECIP FM W TO E...AND
CLEARING WL EVENTUALLY TAKE PLACE FIRST COT-LRD JUST AFTR
12Z...THEN ALI/CRP BTWN 16Z-18Z AND VCT 18Z-20Z.

PREV DISCUSSION... /ISSUED 324 PM CST SAT JAN 8 2011/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...A POTENT UPPER LEVEL
LOW MVG ACROSS NRN MEX TOWARD W TX...IS EXPECTED TO SWING ACROSS S
TX OVERNIGHT. SFC LOW PRESSURE OVER MEX IS DEEPENING IN RESPONSE TO
THE UPPER SYSTEM LEADING TO CYCLOGENESIS. THIS IN TURN IS LEADING TO
STRENGTHENING WINDS ALONG THE COAST AND OVER THE WATERS. LOW LEVEL
JET IS PROGD TO STRENGTHEN TO 40 TO 50 KNOTS ALONG THE COAST WHICH
WILL PROVIDE STRONG SHEAR AS THE SFC LOW AND ASSOCIATED BDRY
APPROACH THE COAST. THE STRONG SLY WINDS ARE ALSO ADVECTING DEEP
MOISTURE INTO S TX. SW FLOW ALOFT IS ADVECTING MID/UPPER LEVEL
MOISTURE AHD OF THE UPPER LOW. LAPSE RATES WILL STEEPEN OVERNIGHT AS
THE COLD CORE OF THE LOW...-25 DEGREES AT 500MB...NEARS THE AREA.
OMEGA INCREASES AS WELL WITH INCREASING DIFFLUENCE ALOFT AS THE
STRONG JET SPLITS ACROSS THE AREA. THE MAIN INGREDIENT THAT IS
LACKING HOWEVER...IS CAPE. CAPE VALUES ARE NIL ACROSS THE NRN CWA TO
LOW VALUES SE ALONG THE COAST AND OVER THE WATERS. BUT GIVEN THE
STRONG SHEAR AND STRONG UPPER DYNAMICS...AM EXPECTING SOME STORMS TO
BE STRONG...WITH ISOLD SEVERE POSSIBLE...AS AN MCS DVLPS AND MOVES
TOWARD THE COAST. ALSO GIVEN THE SHEAR...ESPECIALLY CLOSER TO THE
COAST...AM EXPECTING THE POTENTIAL FOR ISOLD TOR DVLPMNT. MAIN
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

HEAVY RAIN WITH RAINFALL TOTALS AROUND 2 TO 2.5 INCHES ACROSS THE
EASTERN HALF OF THE CWA. HOWEVER...GIVEN THE DRY CONDITIONS AND THE
SYSTEM MOVG AT A QUICK PACE...AM NOT EXPECTING WIDESPREAD FLOODING
AT THIS TIME. ALTHOUGH A FEW LOCATIONS MAY EXPERIENCE LOCALIZED
FLOODING. AM MAINLY EXPECTING URBAN AND SMALL STREAM ADVISORIES WITH
MINOR FLOODING OF LOW LYING AREAS.

TIMING IS SLIGHTLY DIFFERENT BTWN MODELS BUT ALL GENERALLY AGREE IT
WILL BE LATE TONIGHT INTO EARLY SUNDAY MORNING. AM EXPECTING THE
BRUNT OF THE THUNDERSTORMS ARE GOING TO ENTER THE W CWA BTWN
04Z-08Z...AND APPROACHING THE COAST BETWEEN 10Z-14Z AND OFFSHORE
THROUGH 15-18Z. PRECIP WILL END FROM W TO E AS THE SYSTEM EXITS TO
THE NE. DRIER CONDITIONS WILL FILTER INTO THE AREA WITH A MODERATE
NW FLOW. MILD HIGH TEMPS ARE EXPECTED BY SUNDAY AFTERNOON WITH HIGHS
IN THE MID 50S ACROSS THE VCT AREA TO UPPER 60S TO LOWER 70S ACROSS
THE BRUSH COUNTRY. MODELS ARE HINTING AT PATCHY FOG SUNDAY NIGHT
WITH WINDS RELAXING AND SUFFICIENT SFC MOISTURE FROM RAIN EARLIER IN
THE DAY.

MARINE...ONSHORE FLOW WILL CONTINUE TO STRENGTHEN TONIGHT AS LOW
PRESSURE DEEPENS ACROSS THE RIO GRANDE PLAINS. BY MIDNIGHT WINDS ARE
EXPECTED TO BE AROUND 25 TO 30 KNOTS WITH GUSTS TO GALE FORCE.
SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A POTENT UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA AND THE ASSOCIATED SFC LOW
AND FRONTAL BDRY MOVE ACROSS THE WATERS EARLY SUNDAY MORNING. SOME
STORMS MAY BE STRONG WITH ISOLD SVR STORMS POSSIBLE. WATERSPOUTS ARE
ALSO POSSIBLE.  PRECIP WILL END FROM W TO E AND WINDS WILL SHIFT TO
THE NW AT 20 TO 25 KNOTS AS THE SYSTEM EXITS TO THE NE. WINDS AND
SEAS WILL RELAX SUNDAY NIGHT.

FIRE WEATHER...THE RH VALUES ARE EXPECTED TO REMAIN AT MOD LEVELS
ON SUNDAY...THEREFORE AM NOT EXPECTING RED FLAG CONDITIONS.

LONG TERM (MONDAY THROUGH SATURDAY)...IT STILL APPEARS THAT MOST OF
THE FCST PD WL REMAIN BELOW NORMAL WITH A WARMING TREND TWDS THE END
OF THE WEEK. THE ARCTIC COLD FRONT IS STILL EXPECTED TO MOVE THROUGH
THE CWA ON MONDAY NIGHT INTO EARLY TUESDAY MORNING. POOLING OF
MOISTURE ALONG WITH FRONTAL LIFTING MAY SQUEEZE OUT SOME LIGHT
PCPN...ESPECIALLY WESTERN AREAS MON NIGHT THROUGH TUE MORNING.  WELL
BELOW NORMAL TEMPS WL THEN PERSIST BETWEEN TUE AND WED AS A BROAD
1040+ MB SFC RDG AXIS PLUNGES SWD THROUGH THE PLAINS. VERY CHILLY
CONDITIONS WL PERSIST INTO THU DESPITE THE SFC RDG AXIS WEAKENING
AND CAA ENDING. THIS WL BE DUE TO THE THICKENING CLOUD CVR HELPING
TO MAINTAIN THESE CHILLY SFC TEMPS. A DEVELOPING COASTAL TROUGH WL
FURTHER MAINTAIN THE CHILLY SFC TEMPS AS A NORTHERLY FLOW IS
MAINTAINED. PCPN CHANCES WL ALSO BE ON THE RISE DUE TO THE
INCREASING ISENTROPIC LIFT BEGINNING ON WED NIGHT AND PEAKING ON
FRIDAY AS A WARM FRONT LIFTS THROUGH THE CWA. SLIGHTLY ABV NORMAL
TEMPS ARE THEN EXPECTED BY SATURDAY AS THE WARM FRONT LIFTS NORTH OF
THE AREA AND WE BEGIN TO SLOWLY DRY OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    43  60  43  49  35  /  10  10  10  10  10
VICTORIA          33  55  36  47  30  /  10  10  10  10  10
LAREDO            47  71  46  49  38  /  10  10  20  20  10
ALICE             39  64  41  48  34  /  10  10  20  20  10
ROCKPORT          39  55  40  48  37  /  10  10  10  10  10
COTULLA           37  62  39  46  32  /  10  10  20  20  10
KINGSVILLE        40  64  43  49  34  /  10  10  10  10  10
NAVY CORPUS       49  60  46  50  39  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM.

&&

GW/86...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Jan 8, 6:19 AM CST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
619 AM CST SAT JAN 8 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-091230-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
619 AM CST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DEEPENING LOW PRESSURE OVER NORTHEAST MEXICO WILL RESULT IN SMALL
CRAFT ADVISORY CONDITIONS OVER THE GULF WATERS THIS AFTERNOON AND TONIGHT.
A POTENT STORM SYSTEM WILL MOVE ACROSS SOUTH TEXAS TONIGHT PRODUCING
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
SOME STRONG TO SEVERE STORMS ARE POSSIBLE. THE STORMS WILL BEGIN
ALONG THE RIO GRANDE AROUND 8PM THIS EVENING AND WILL SPREAD EAST
TOWARD THE COAST BEFORE DAYBREAK SUNDAY. RAINFALL AMOUNTS WILL RANGE
FROM NEAR 1 INCH ALONG THE RIO GRANDE PLAINS TO AROUND 2.5 INCHES
NEAR VICTORIA. SOME LOCALIZED FLOODING IS POSSIBLE NEAR THE
STRONGEST STORMS. A VERY STRONG WIND PROFILE OVER SOUTH TEXAS AND
AN UNSTABLE AIR MASS WILL CREATE AN ENVIRONMENT FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES COULD ALSO DEVELOP OVER THE COASTAL
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL END EARLY SUNDAY AS A VIGOROUS STORM
SYSTEM PASSES TO THE EAST OF THE REGION.

SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY OVER THE GULF WATERS
THROUGH SUNDAY AS A VIGOROUS LOW PRESSURE SYSTEM PULLS AWAY FROM
SOUTH TEXAS. AN ARCTIC FRONT WILL MOVE THROUGH THE AREA MONDAY
NIGHT. THIS WILL LEAD TO MODERATE TO STRONG NORTH TO NORTHEAST WINDS
AND SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE AGAIN MONDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT THROUGH EARLY SUNDAY
MORNING.

JM/MJG

In the hours before

Special weather statement, Jan 9, 12:42 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1242 AM CST SUN JAN 9 2011

TXZ239-090715-
WEBB-
1242 AM CST SUN JAN 9 2011

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 1235 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF COLUMBIA BRIDGE...OR 26
MILES WEST OF LAREDO...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM AS
IT CROSSES THE RIO GRANDE NEAR COLUMBIA BRIDGE.

JR
Special weather statement, Jan 9, 1:35 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
135 AM CST SUN JAN 9 2011

TXZ229-230-239-090800-
LA SALLE-MCMULLEN-WEBB-
135 AM CST SUN JAN 9 2011

...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE...MCMULLEN AND WEBB
COUNTIES...

AT 132 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST
OF COTULLA TO 16 MILES SOUTHEAST OF ENCINAL TO LAREDO...MOVING
NORTHEAST AT 60 MPH.

WINDS AROUND 45 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...
HEAVY DOUNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
OCCURING.

JR
Special weather statement, Jan 9, 2:02 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
202 AM CST SUN JAN 9 2011

TXZ229-230-239-240-090830-
DUVAL-LA SALLE-MCMULLEN-WEBB-
202 AM CST SUN JAN 9 2011

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL...LA SALLE...MCMULLEN
AND WEBB COUNTIES...

AT 156 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF TILDEN TO 15 MILES WEST OF FREER TO 17 MILES SOUTHEAST OF
LAREDO...MOVING EAST AT 50 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
ARE OCCURRING WITH THESE STORMS.

JR

The radar

The Corpus Christi radar (KCRP), 88 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Live Oak

When
January 9, 2:33 AM CST
Where
Live Oak County, 3.24 mi NNW of Clegg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
28.174, -98.288

Large trees were blown down. A deer blind was destroyed.

Tornado, Jim Wells

When
January 9, 3:25 AM CST to 3:29 AM CST
Where
Jim Wells County, 3.54 mi ESE of (Ali)alice Intl Arpt to 5.18 mi ESE of (Ali)alice Intl Arpt
Rating
EF0
Path length
1.79 mi
Path width
100 yd
Continued into
Nueces, Tx (CRP)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
27.711, -97.966

A NWS storm survey concluded a tornado started roughly 4 miles southeast of the Alice International Airport and continued northeast into Nueces County. The tornado damaged trees and blew down 2 power poles just south of FM 665.

Tornado, Nueces

When
January 9, 3:29 AM CST to 3:51 AM CST
Where
Nueces County, 6.39 mi SSW of Agua Dulce to 1.2 mi SSE of Calallen
Rating
EF1
Path length
21.51 mi
Path width
200 yd
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
27.714, -97.937

A National Weather Service (NWS) storm survey team determined a tornado, that touched down 4 miles southeast of Alice International Airport in Jim Wells county continued northeast for 21.5 miles. It travelled through the northwest side of Robstown and ended near Five Points in Calallen. The tornado was strongest from the west-southwest side of Robstown to its end point near Calallen, where wind speeds of up to 100 mph and a width of 200 yards were estimated.

Damage to high voltage power lines, poles, large trees, and signs were observed along the path length. In addition, two large sheds, a barn and a tractor were destroyed southwest of Robstown. On the northwest side of Robstown, numerous trees were snapped and several homes had damage to shingles and wooden roofing. Debris in the form of tin, wood, and sports equipment were strewn across Robstown High School. A large section of the roof of the Robstown High School gymnasium was torn off and a two fifteen-ton air conditioning units, weighing around 1 ton each, were blown off the auditorium. Damage occurred to hundreds of cars at two dealerships south of Calallen.

This was the first tornado on record in South Texas during the month of January. Total property damage was estimated to be around 5 million dollars with the tornado.

Thunderstorm Wind, Jim Wells

When
January 9, 3:30 AM CST
Where
Jim Wells County, 0.68 mi N of (Ali)alice Intl Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
27.740, -98.021

ASOS at Alice International Airport measured a 67 mph gust.

Thunderstorm Wind, Nueces

When
January 9, 3:45 AM CST to 3:50 AM CST
Where
Nueces County, 1.38 mi NNW of Robstown Co Arpt to 2.59 mi NE of Robstown
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
NWS Employee
Coordinates
27.799, -97.685

NWS employee reported trees and powerlines down on the west and north side of Robstown. Shingle and wooden roof damage occurred to homes. The damaging straight-line winds occurred after the tornado moved through the northwest edge of the city.

Thunderstorm Wind, Nueces

When
January 9, 3:48 AM CST
Where
Nueces County, Driscoll
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.670, -97.750

Trained spotter reported winds estimated to around 60 mph.

Hail, Nueces

When
January 9, 3:48 AM CST
Where
Nueces County, Driscoll
Measured
1 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
27.670, -97.750

Quarter sized hail occurred in Driscoll.

Thunderstorm Wind, Nueces

When
January 9, 3:50 AM CST
Where
Nueces County, 1.14 mi E of Lon Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
27.853, -97.632

Semi truck flipped near the Wal-Mart in Calallen. Street signs were blown and shopping carts were blown onto Highway 77.

Thunderstorm Wind, Nueces

When
January 9, 3:54 AM CST to 4:02 AM CST
Where
Nueces County, 0.99 mi SSW of Calallen to 0.66 mi W of Skunk Hill
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
27.856, -97.634

Damaging winds occurred from the Calallen area into the Annaville section of Corpus Christi. Metal air vents were bent and damaged at the power station in Calallen. There was sporadic tree, powerline, and fence damage in Calallen. Several metal sheds were destroyed. Trees were snapped and powerlines down in the Annaville area also. Minor to major roof damage occured in this area as well.

Thunderstorm Wind, Nueces

When
January 9, 4:02 AM CST
Where
Nueces County, 0.87 mi NW of (Crp)corpus Christi
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
27.779, -97.510

ASOS at the Corpus Christi International Airport measured a 69 mph wind gust.

Thunderstorm Wind, San Patricio

When
January 9, 4:09 AM CST to 4:14 AM CST
Where
San Patricio County, 1.84 mi NNW of Portland Hunt Arpt to 1.47 mi S of Gregory
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
27.905, -97.360

NWS storm survey team observed 3 mobile homes destroyed at a mobile home park just north of Gregory-Portland High School with several others damaged. Minor damage to moveable bleachers occurred at Gregory-Portland High School with wood and tin debris littering the area. Trees, fences, signs, and power lines were downed on north side of Portland. A barn was destroyed, also. Straight-line winds were estimated to be as high as 100 mph on the northwest side of Portland. Winds of 60 to 70 mph along with marble sized hail produced widespread roof damage to homes throughout Portland.

Thunderstorm Wind, Nueces

When
January 9, 4:16 AM CST
Where
Nueces County, 1.46 mi WSW of Texas A and I
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
27.695, -97.343

An NWS employee measured a 59 MPH wind gust in Corpus Christi along South Padre Island Drive.

Thunderstorm Wind, Victoria

When
January 9, 4:23 AM CST
Where
Victoria County, 0.41 mi E of Nursery
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.919, -97.093

Power pole blown on a trailer home at the 13000 block of North Highway 87.

Hail, San Patricio

When
January 9, 4:24 AM CST
Where
San Patricio County, Aransas Pass
Measured
1.5 in hail
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
27.900, -97.150

Ping pong ball sized hail occurred in Aransas Pass. Numerous RVs sustained minor to major damage from the hail located at several RV resorts around Aransas Pass.

Thunderstorm Wind, Victoria

When
January 9, 4:27 AM CST
Where
Victoria County, 1.48 mi NW of Nursery
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
28.936, -97.117

Car was blown into the ditch on Highway 87, one mile north of FM 447.

Thunderstorm Wind, Aransas

When
January 9, 4:29 AM CST to 4:35 AM CST
Where
Aransas County, 2.4 mi WNW of Rockport to 0.62 mi N of Rockport
Measured
78 kt (90 mph) estimated gust
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
28.030, -97.088

Wood roof and awning of home blown completely off. Part of the roof blown into roof of nearby house. One snapped tree limb blown through wall of house. Roof damage and trees uprooted along a two mile path from Live Oak Elementary school to the intersection of Nopal and Austin Streets.

Thunderstorm Wind, Victoria

When
January 9, 4:36 AM CST to 4:40 AM CST
Where
Victoria County, 1.06 mi WSW of Bloomington
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
28.647, -96.897

Carport roof blown off of a home. Roof partially caved in and windown blown out of another home. A power pole was blown down. A shed was blown into a nearby house and street. Winds of 70 mph were estimated by a NWS storm survey team.

Thunderstorm Wind, Victoria

When
January 9, 4:40 AM CST
Where
Victoria County, 0.91 mi NW of Placedo
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
28.690, -96.830

Guardrail damage occurred to bridge at Placedo. Power lines and street signs were down in the area.

Thunderstorm Wind, Victoria

When
January 9, 4:40 AM CST
Where
Victoria County, 0.47 mi NNW of Placedo
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.686, -96.824

Portion of a roof were blown off house and barn onto Highway 87 just south of FM 616. Winds of 70 mph estimated by NWS storm survey team.

Thunderstorm Wind, Calhoun

When
January 9, 4:48 AM CST
Where
Calhoun County, 0.87 mi SE of Seadrift
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
28.412, -96.709

A large light pole was snapped at a baseball field. An awning was blown off of a business and into boats at the marina.

Thunderstorm Wind, Calhoun

When
January 9, 4:52 AM CST
Where
Calhoun County, 1.08 mi SW of Port Lavaca
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
28.608, -96.642

A few asphalt shingles were blown off of residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279744, 278829, 279336, 278825, 279527, 279765, 279766, 279529, 282647, 279761, 279530, 279762, 279758, 279764, 279757, 279533, 279535, 279546, 279551, 279763, 279760.